Allergy To Other Steroids If You Have An Allergy To Hydrocortisone

In our latest question and answer, the pharmacist discusses allergic cross-sensitivity to different corticosteroids.

Question

If you got a rash from hydrocortisone cream 2.5mg on your hands, can you get a steroid shot in your jaw for TMJ symptoms? Thank you.

Asked by Bonnie On Apr 24, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 26, 2018

Being allergic to hydrocortisone doesn't necessarily mean that you will be allergic to other corticosteroids, such as the ones that given via injection for the treatment of pain associated with TMJ (temporomandibular joint disorders). However, you will want to let your doctor know about the reaction you had to hydrocortisone so you can be appropriately evaluated.


One of the most commonly used corticosteroids for TMJ is triamcinolone. Triamcinolone, like hydrocortisone, is classified as a corticosteroid but is chemically different. Nevertheless, the chemical structure of triamcinolone and hydrocortisone are similar and there is a chance of cross-reactivity in terms of allergies.


In general, medications in the same class should be avoided if possible, due to the chance that an individual allergic to one drug within the class might also have an allergic reaction to other drug with a similar chemical structure. This is true for corticosteroids.


There have been a few studies that evaluated corticosteroid cross-reactivity. Most studies classify corticosteroids in groups (e.g. A,B,C and D) based on their chemical structure. For example, the following corticosteroids are classified in Group A:

  • Hydrocortisone
  • Prednisone
  • Cortisone
  • Prednisolone
  • Methylprednisolone


Group B corticosteroids include:

  • Triamcinolone
  • Budesonide
  • Desonide
  • Flunisolide


You are more likely to be allergic to corticosteroids in the same group. Hydrocortisone and triamcinolone are classified in different groups, A and B respectively. Nevertheless, there are reports inter-group cross-reactivity so caution is always advised.


Fortunately, your doctor can do allergy testing to confirm whether or not you have an allergy to a specific drug. From there, they can evaluate if a corticosteroid injection is safe for the treatment of your TMJ symptoms.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions